Eye problems with Plaquenil
I've got lupus, and I've been on a pretty high dose of Plaquenil (400mg/day) for about two years now. I live in sweden, and it seems as regular eye tests are never done on Plaquenil patients here, so I have never had one. Now since a few months I've experienced something strange with one eye. My vision seems a little blurred. At first this problem seemed to appear when I got migraine, so I thought it had something to do with that. Now I have the vision problem every day, on the same eye and same place (still got migraine several times a week, but the eye problems are there even without the migraine). I downloaded an Amsler grid, and half the grid is indeed blurred. I cannot really explain it, but it's like some parts of the grid pattern are greyish and not solid black.
I called my rheumatologist last week, and she told me that there's absolutely no evidence whatsoever that Plaquenil can cause eye or vision problems. I was very surprised since I've read about it everywhere, but she told me that there's absolutely no need to worry. So, I'm still taking my Plaquenil. I've been holding up once about a year ago, and all symtomes came back, so I don't wanna stop unless I know it's really neccessary.
Anyway, my rheumatologist promised to set up an appointment at an eye doctor for me, but that will most likely take months. So now I wonder, what should I do? Does anyone have any research articles or something about this, that I could show my doctor? Or should I believe her and just continue my medication? I would be very happy for any advice about this!
Hi, greendot - here is a link to the Lupus Foundation of America information about Plaquenil (hydrochoroquine) retinopathy.
Because the doses of plaquenil prescribed nowadays are not as high as what used to be prescribed - there is much less risk for retinopathy, especially if you've been on the drug for less for seven years. 400 mgs. daily is well within the safe range dose-wise. That being said - your rheumatologist's belief that plaquenil cannot cause eye problems is simply wrong - the incidence may be low but it CAN happen and her rather callous attitude is pretty alarming. The early stages of vision loss from retinopathy can usually be reversed or stopped by stopping the medication, but if not dealt with in the early stages it can progress to irreversible vision loss and possibly blindness. So it's important that you find out right away if the problems you are having are caused by retinopathy. If your rheumatologist is unwilling to help you, call your primary care doctor asap. In the United States you can usually schedule an appointment with an opthamalogist directly without a referral - I don't know about the situation in Sweden. But this is a situation where you may have to be very assertive to get the proper testing you need - so do whatever you need to do!
I agree with Marycain - get thee to any eye doctor pronto!
Here, I get annual eye exams and had one before I even started plaquenil as a baseline. I know the incidence of eye problems is low, but they seem to take it seriously here. Oddly enough, in my support group of only 3 people (including me), I'm the only one who hasn't had eye problems with Plaquenil. I find that disturbing.
Thank you booth for your very good advice! I'll try to contact my rheumatologist again and ask if she can get me the appointment at the eye doctor asap!
It's been ten days since I contacted the hospital and asked that my rheumatologist call back and I haven't heard anything since. The healthcare system in sweden really sucks. :roll:
Is it like this everywhere, or is it worse over here?
Don't worry greendot, the same here in Canada :roll: . I have to wait for a call back from my Rhumy to see an eye dr to even start my Plaqunil! I totally know what you're going through.
Finally! It's been awhile, but now I've got news!
I got an appointment with an eye doctor, and she made a thourough exam of my eyes. Apparently, there's no signs whatsoever that the Plaquenil has caused my eye problems. I told the eye doctor that my rheumatologist told me it's almost impossible to get eye problems out of Plaquenil, and the eye doctor was pretty upset and said that's not true. In her opinion, eye problems are not that common, but they do happen, and it's very important to find the problems in an early stage. Good to know!
The vision problem is still there, but more strange things are happening. It's always the right eye that is affected. But twice now the vision blur has jumped over to the left eye. First I thought I was going mad, but the second time it was clearly the exact same blur-shape but in the wrong eye. So the only conclusion I have is that it's not my eye/s, it's in my brain.
Anyway, my rheumatologist sent me to do an MRI of the brain, so I've done that but haven't got the results yet.
I'm glad it wasn't the plaquenil, but I hope you are able to find some answers soon. It sounds like seeing a neurologist or an optho-neurologist might be the next step. Please keep us posted on how you are doing.
Well, two days have passed since my last entry and things change quickly. I went to see the eye doctor again for follow-up and quick vision test. Now her conclusion is different than the last time. She still cannot see anything wrong in my eyes, but the last vision test shows clearly that I have a problem in my right eye.
She told me if she had seen something wrong in my eyes, the problem would already be very severe. And that fact that she cannot see anything makes her believe they caught this in an early stage. But she's sure it's the Plaquenil. So I have to stop taking it.
I have already done an MRI of the brain, so I'm awaiting the results of that. But if they can't find anything that could cause the eye problems, I guess I have to believe it is the Plaquenil that's causing this. And it makes me really sad since Plaquenil is the one thing that made me well enough to work full time.
You know, migraines can cause vision problems. Not to say it isn't from the plaquneil, but there also other possibilities. Maybe talk to both of your docters about your migraines, so they can also factor that in too.